Louisiana, 2011

Damaging Winds in Louisiana, July 1, 2011

July 1, 2011 · NWS LIX · 3 events in 1 county or zone

A stationary front focused the development of thunderstorms across southeast Louisiana. Several reports of severe weather were received from one of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front focused the development of thunderstorms across southeast Louisiana. Several reports of severe weather were received from one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 1, 3:11 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 3:11 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CDT FRI JUL 1 2011

.DISCUSSION...NO SIGNIFICANT CHANGES TO FORECAST AS TYPICAL
NONDESCRIPT PATTERN REMAINS IN PLACE. JUST ISOLATED CONVECTION
INITIATED MOSTLY BY LAKE AND LAND BREEZE DYNAMICS. TEMPERATURES
NEAR NORMAL WITH CONTINENTAL AIRMASS INFLUENCES BEFORE BECOMING
TRULY MARITIME LATER IN THE FORECAST PERIOD.

&&

.AVIATION...
VFR ALL TERMINALS NEXT 24-36 HOURS.

&&

.MARINE...
LIGHT WINDS AND LOW SEAS NEXT 5 DAYS WITH FLAT PRESSURE FIELD OVER
NORTH GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  96  71  95 /  10  10  10  20
BTR  74  96  73  96 /  20  10  10  20
ASD  73  95  75  94 /  20  20  10  20
MSY  77  94  77  93 /  20  20  10  20
GPT  75  95  76  94 /  20  20  10  20
PQL  71  95  74  92 /  20  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, Jul 1, 9:42 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1042 AM CDT FRI JUL 1 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-021545-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1042 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
HOURS. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...BUT SEVERE WEATHER IS NOT
EXPECTED.

AFTERNOON TEMPERATURES REACHING THE MID 90S WILL COMBINE WITH
MODERATE HUMIDITY LEVELS RESULTING IN HEAT INDEX VALUES OF 100 TO
105 DEGREES IN SOME LOCATIONS THIS AFTERNOON.

THE LOUISIANA DEPARTMENT OF ENVIRONMENTAL QUALITY HAS ISSUED AN
OZONE ACTION DAY FOR BOTH THE NEW ORLEANS AND BATON ROUGE AREAS
TODAY.

MINOR FLOODING CONTINUES ALONG THE ATCHAFALAYA RIVER AT MORGAN
CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH THURSDAY. ALTHOUGH
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE GUSTY
WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

HEAT INDEX VALUES WILL RISE INTO THE 100 TO 105 DEGREE RANGE EACH
AFTERNOON OUTSIDE OF RAIN AREAS.

MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT
MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

95/DM

In the hours before

Special weather statement, Jul 1, 1:26 PM CST, 4 hours 2 minutes before
LAZ060>063-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
226 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING ST. CHARLES
PARISH...ORLEANS PARISH...JEFFERSON PARISH...PLAQUEMINES PARISH...

AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HARVEY...OR ABOUT 3 MILES SOUTH OF HARVEY.
THE THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
  JEAN LAFITTE...8 MILES NORTH OF BARATARIA AND 9 MILES NORTH OF
  LAFITTE BY 300 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 35 TO 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
July 1, 5:28 PM CST
Where
Livingston County, 1.38 mi ENE of Denham Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.485, -90.927

The Livingston Parish Emergency Manager reported tree damage, power lines down, and some damage to an apartment complex along Eden Church Road near U.S. Highway 190 between Walker and Denham Springs.

Thunderstorm Wind, Livingston

When
July 1, 5:31 PM CST
Where
Livingston County, 0.96 mi ESE of Walker
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.476, -90.854

Livingston Parish Sheriff's Department reported trees down along Gaylord Road in the southern portion of Walker.

Thunderstorm Wind, Livingston

When
July 1, 5:34 PM CST
Where
Livingston County, 2.27 mi S of Walker
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.448, -90.863

One tree was blown down and a trampoline was overturned in a yard, along with pea size hail, along Walker South Road to the south of the town of Walker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311082, 311083, 311081.